Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
New member here...I had a TAH, BSO, bladder sling 12/30/03. Three days after surgery, I began with the diarrhea and it is still continuing. I have had all the medical tests (colonoscopy, barium enema, stool tests, blood tests, CT Scans, bone marrow biopsy, lactose intolerance breath test...you name it, I've had it) and all they say is IBS-D, take imodium and lactaid. Three months after surgery, I was diagnosed Hypothyroid and put on Levoxyl and Cytomel. I am also taking Prevacid for GERD. I was also put on HRT - estrogen patch and testosterone gel. I am wondering if there is a correlation between having the surgery, getting IBS, becoming hypothyroid and going into surgical menapause. Has anyone else experienced this?All the imodium did for me was bind me up. I would take it in the morning and evening and would wake up in the middle of the night having pain and D 4-5 times, getting little to no sleep. I cannot eat any raw fruits or veggies. I stick to a low carb/high protien diet...still can't lose weight due to the thyroid problem (?). They up my HRT then the thyroid goes out of whack. They up the thyroid meds, the HRT goes out of whack. It's a lose/lose situation!I'm in the bathroom upwards of 10 times with D, mostly in the morning. I'm going to try adding calcium to see if that helps. Any other suggestions would be greatly appreciated. I've had to quit my job because of this problem, I rarely leave the house anymore and the anxiety is horrible!This is a great site. Thanks for any advice.
 

·
Registered
Joined
·
1,908 Posts
If you had an abdominal hyst as opposed to a vaginal one, the surgery (major abdominal) can definatelty be a "trigger" for IBS.I had terrible IBS D for a good 3 yrs with weight loss (not usually found w/IBS)after the c-sec birth of my son. Abdominal surgery also can cause adhesions (scar tissue) to form which could further bother things. I'm pretty sure that gyn hormones can effect/set off GI problems. I dont know about the thyroid issues and how/if they relate to IBS but if you are taking medication for it I wouldnt be surprised if that medication is also impacting on IBS issues. Calcium may help you as may a fiber supplement like fibercon or citrucel. I'm sure you arent into adding yet another medication at this time but maybe consider a low dose antidepressant like elavil (can have C as a side effect and you can adjust the dose, it is also very effective for IBS pain) or an antianxiety med like paxil which can help with IBS too.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #3 ·
Thanks for the reply. I did have the abdominal surgery. I forgot to mention that I am taking Citrucel (tablet). I tried the powder type and it was BAD! I was in the bathroom immediately after finishing it. I go back to the Gyn on the 17th and will ask about the Elavil. I'm going to have to find out about side affects as I'm also having a lack of libido issue and some antidepressants can add to this problem. I'm so glad I found this site!
 

·
Registered
Joined
·
5,427 Posts
You seem to be on a lot of meds and wanting more. This is the first place to start look at the meds you are on and check the side effects. Even over the counter things. I know you have to time the calcium so you do not take it with the thyroid meds or they are rendered in effective. Take the thyroid meds one before you take the calcium or four hours after.Linda
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #6 ·
Thanks for the replies. I would really prefer being on less meds. I've never been much of a pill person and would love to get off some of the meds I'm currently on.Before the hysterectomy, I was only on the med for GERD, Prevacid. After the surgery I went on the HRT since I had went into surgical menopause. Then, I was diagnosed with Hashimoto's Thyroiditis and had to start treatment for that. It's been one thing after another after the surgery and I was just wondering if anyone else noticed a correlation with IBS-D, a hysterectomy/HRT, and the thyroid function.I take my thyroid meds as soon as I wake up. I take a fiber supplement an hour after that with the Prevacid. I don't take the calcium until dinner time. I've only bee on the calcium for a few days and haven't noticed a difference yet. I'll keep trying though. All I really want is to lead a normal life again.Thanks again.
 

·
Registered
Joined
·
5,427 Posts
Usually one calcium a day is not enough to control the diarrhea. You need 3 regular daily doses with your meals. If you can fit that in it may help a lot more. You need added calcium because of the hysterctomy and yes a bad throid can contrubute to diarrhea problems.Linda
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top